Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS San Diego, CA

July 21, 2013Riverside County, California

NWS San Diego, CA issued this flash flood warning at Jul 21, 2013, 5:47 AM PDT for Riverside County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2013, 5:47 AM PDT (12:47 UTC)
Expired
Jul 21, 2013, 6:45 AM PDT
In force
58 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 93 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WGUS56 KSGX 211247
FFWSGX
CAC065-211345-
/O.NEW.KSGX.FF.W.0004.130721T1247Z-130721T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
547 AM PDT SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 645 AM PDT

* AT 536 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* FLASH FLOOD WARNING HAS BEEN EXTENDED FOR THE MOUNTAIN BURN AREA.

* ROCK SLIDES AND DEBRIS FLOWS HAVE BEEN REPORTED IN THE BURN AREA   
  DURING THE PAST HOUR.

* ADDITIONAL RAINFALL OF AROUND ONE QUARTER INCH THROUGH 615 AM WILL 
  CONTINUE RUNOFF WITH THE POTENTIAL FOR ROCK SLIDES AND MUD AND     
  DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF QUARTER INCH IS POSSIBLE IN THE 
WARNED AREA.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3380 11668 3376 11651 3365 11657 3370 11674

$$

17
3 follow-up statements
170 
WGUS76 KSGX 211326
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
626 AM PDT SUN JUL 21 2013

CAC065-211345-
/O.CON.KSGX.FF.W.0004.000000T0000Z-130721T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
626 AM PDT SUN JUL 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM PDT FOR
CENTRAL RIVERSIDE COUNTY...

AT 612 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS THAT 
HEAVY RAINS HAVE MOVED SOUTH OF THE MOUNTAIN FIRE BURN AREA. 
HOWEVER...SOME RUN-OFF IS LIKELY TO CONTINUE IN THE AREA...SO THE 
FLASH FLOOD WARNING WILL CONTINUE UNTIL 645 AM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. ADDITIONAL 
RAINFALL AMOUNTS OF OF HALF TO ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3380 11668 3376 11651 3365 11657 3370 11674

$$

HARRISON
264 
WGUS76 KSGX 211341
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
641 AM PDT SUN JUL 21 2013

CAC065-211348-
/O.EXP.KSGX.FF.W.0004.000000T0000Z-130721T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
641 AM PDT SUN JUL 21 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 AM PDT FOR CENTRAL
RIVERSIDE COUNTY...

HEAVY RAINS HAVE ENDED OVER THE MOUNTAIN FIRE AREA IN 
IDYLLWILD...AND SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. HOWEVER...RUN-OFF FROM RAINFALL WILL CONTINUE OVER THE NEXT 
HOUR OR TWO. 

LAT...LON 3380 11668 3376 11651 3365 11657 3370 11674

$$

HARRISON
805 
WGUS76 KSGX 211342
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
642 AM PDT SUN JUL 21 2013

CAC065-211349-
/O.EXP.KSGX.FF.W.0004.000000T0000Z-130721T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
642 AM PDT SUN JUL 21 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 AM PDT FOR CENTRAL
RIVERSIDE COUNTY...

RAIN HAS ENDED OVER THE MOUNTAIN BURN AREA AND THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRED. HOWEVER...ROCK SLIDES AND MUD 
AND DEBRIS FLOWS HAVE BEEN REPORTED EARLIER IN THE BURN AREA. IF 
DRIVING IN OR NEAR THE MOUNTAIN BURN AREA...PLEASE BE CAUTIOUS FOR 
AREAS WHERE MUD OR DEBRIS MAY COVER ROADWAYS. 

LAT...LON 3380 11668 3376 11651 3365 11657 3370 11674

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:25 AM PDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 21, 4:25 AM PDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
425 AM PDT SUN JUL 21 2013

.SYNOPSIS...
MONSOONAL AIR MASS WILL REMAIN IN PLACE ACROSS SOUTHERN CALIFORNIA
THROUGH MONDAY WITH SCATTERED THUNDERSTORMS...MAINLY OVER THE
MOUNTAINS...DESERTS...AND INLAND VALLEYS WITH LOCALLY HEAVY RAINFALL
AND GUSTY WINDS POSSIBLE. DRYING WILL BEGIN TUESDAY WITH SCATTERED
AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS. WARMING AND DRIER FOR WEDNESDAY AND THURSDAY. TOWARD THE
END OF THE WEEK INTO NEXT WEEKEND...MONSOONAL MOISTURE COULD RETURN
WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

ACTIVE OVERNIGHT PERIOD WITH CONVECTIVE COMPLEX OVER SAN BERNARDINO
COUNTY NOW SAGGING SOUTHWARD INTO RIVERSIDE COUNTY WITH
THUNDERSTORMS WITH HEAVY RAINFALL MOVING ACROSS THE MOUNTAIN BURN
AREA. GIVEN THAT PRECIPITABLE WATER VALUES HAVE INCREASED TO AROUND
1.9 INCHES...THE FLASH FLOOD WATCH THROUGH THIS EVENING HAS BEEN
EXPANDED TO COVER ALL OF THE MOUNTAINS AND DESERTS...NOT JUST RECENT
BURN AREAS. FOLLOWING THE MORNING CONVECTION...THUNDERSTORMS WILL BE
POSSIBLE OVER THE MOUNTAINS THIS AFTERNOON WHERE BREAKS IN THE CLOUD
COVER OCCUR. GIVEN THE AIR MASS IN PLACE...ANY THUNDERSTORMS THAT DO
DEVELOP COULD PRODUCE HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH
FLOODING.

SLOW DRYING ON MONDAY WILL REDUCE THE HIGHER LEVEL MOISTURE WITH
RESULTING GREATER SURFACE HEATING AND GREATER POTENTIAL FOR MORE
WIDESPREAD COVERAGE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS
MONDAY AFTERNOON AND EVENING. CONTINUED DRYING FOR TUESDAY WITH
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE
MOUNTAINS AND DESERTS.

WARMER AND DRIER FOR WEDNESDAY AND THURSDAY...THEN A RETURN OF
MONSOONAL MOISTURE IS POSSIBLE FOR FRIDAY THROUGH NEXT WEEKEND WITH
A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE
MOUNTAINS AND DESERTS.

THE MARINE LAYER WILL CONTINUE TO KEEP COASTAL AREAS COOLER WITH
AREAS OF NIGHT AND MORNING LOW CLOUDS AND FOG.

&&

.AVIATION...
210930Z...COAST/VALLEYS...STRATUS HAS MADE ITS WAY ABOUT 15 SM
INLAND WITH BASES 1200-1500 FT MSL. STRATUS EXPECTED TO CLEAR INLAND
16-18Z AND ALONG THE COAST 18-20Z...RETURNING TO THE COAST 02-05Z
THIS EVENING. OTHERWISE...SCT-BKN CLOUDS AOA 8000 FT MSL AND A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH LATE THIS
EVENING.

MTNS/DESERTS...SCT-BKN CLOUDS AOA 6000 FT MSL. A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH TONIGHT...WITH THE BEST CHANCES OVER
THE MTN RIDGES THIS AFTERNOON. BASES WILL BE NEAR 6000-10000 FT WITH
TOPS TO 40000 FT. SMOKE WILL LOCALLY REDUCE VSBY IN AREAS DOWNWIND
OF THE MOUNTAIN FIRE.

&&

.MARINE...
A 3-4 FT/15-16 SEC PERIOD SWELL FROM THE SSW WILL CONTINUE ELEVATED
SURF AND STRONG RIP CURRENTS ALONG SOUTH AND SOUTHWEST FACING
BEACHES THROUGH TOMORROW WITH LOCAL SURF SETS AROUND 6 FEET
POSSIBLE...MAINLY IN ORANGE COUNTY. HIGH TIDES WILL BE ABOVE 7 FEET
EACH EVENING THROUGH MON. THE COMBINATION OF ELEVATED SURF AND HIGH
TIDES MAY PRODUCE MINOR COASTAL FLOODING ALONG VULNERABLE LOW-LYING
AREAS. A BEACH HAZARDS STATEMENT CONTINUES THROUGH THIS EVENING.

&&

.FIRE WEATHER...
HUMID AIR WILL CONTINUE ACROSS SOUTHERN CALIFORNIA THROUGH MONDAY.
SCATTERED THUNDERSTORMS WITH WETTING RAINS WILL CONTINUE THROUGH
THIS EVENING...MAINLY OVER THE MOUNTAINS...DESERTS...AND INLAND
VALLEYS. MORE WIDESPREAD THUNDERSTORMS WITH HEAVY RAINFALL ARE
POSSIBLE OVER THE MOUNTAINS AND DESERTS MONDAY AFTERNOON AND
EVENING.

&&

.HYDROLOGY...
FLASH FLOOD GUIDANCE THRESHOLDS FOR THE NEW BURN AREAS ARE 0.3
INCHES OF RAINFALL IN 30 MINUTES...WHICH WILL BE POSSIBLE WILL
HEAVIER SHOWERS OR THUNDERSTORMS THROUGH THIS EVENING. GIVEN THAT
PRECIPITABLE WATER VALUES HAVE INCREASED TO AROUND 1.9 INCHES...THE
FLASH FLOOD WATCH THROUGH THIS EVENING HAS BEEN EXPANDED TO COVER
ALL OF THE MOUNTAINS AND DESERTS...NOT JUST RECENT BURN AREAS. A
FLASH FLOOD WATCH MAY ALSO BE NEEDED AGAIN FOR MONDAY. SOME URBAN
AND SMALL STREAM FLOODING MAY BE POSSIBLE ELSEWHERE AS WELL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS... SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY
     DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     BEACH HAZARDS STATEMENT THROUGH THIS EVENING FOR THE BEACHES IN
     THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY COASTAL
     AREAS.

PZ...NONE.

&&

PUBLIC...17
AVIATION/MARINE...TS
Hazardous weather outlook, Jul 20, 4:05 PM PDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 PM PDT SAT JUL 20 2013

CAZ055-056-058-060>062-211200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
405 PM PDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ESPECIALLY SUNDAY
AND MONDAY AFTERNOONS. ISOLATED FLASH FLOODS ARE POSSIBLE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-048-050-057-211200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
405 PM PDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

ISOLATED SHOWERS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ESPECIALLY SUNDAY
AND MONDAY AFTERNOONS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:25 PM PDTSpecial Weather StatementSGX65 min
Jul 21, 2:15 AM PDTFlash Flood WarningSGXSan Bernardino2 hr
Jul 21, 3:43 AM PDTFlash Flood WarningSGXRiverside2 hr
Jul 21, 6:03 AM PDTFlash Flood WarningSGXSan Diego117 min
Jul 21, 9:41 AM PDTFlash Flood WarningSGXRiverside3 hr
Jul 21, 1:04 PM PDTFlash Flood WarningSGXRiverside3 hr
Jul 21, 1:24 PM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 21, 1:32 PM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 21, 1:40 PM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 21, 4:17 PM PDTFlash Flood WarningSGXSan Diego118 min
Jul 21, 4:56 PM PDTSpecial Weather StatementSGX64 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.